Tennessee, 2010

Flash Flooding and Flooding in Tennessee, August 17 to 19, 2010

August 17 to 19, 2010 · NWS OHX · 13 events in 11 counties and zones

The remnants of a tropical depression interacted with a stationary front in Middle Tennessee, resulting in excessive rainfall across several counties east of Interstate 65 corridor. Area averaged between six and seven inches of rain, with some areas receiving as much as a foot of rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$91 million
Crop damage
$3.9 million
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

The remnants of a tropical depression interacted with a stationary front in Middle Tennessee, resulting in excessive rainfall across several counties east of Interstate 65 corridor. Area averaged between six and seven inches of rain, with some areas receiving as much as a foot of rainfall. Most of the severe damage across this area included impacted bridges, roads, and multiple types of structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 17, 11:29 AM CST, 39 minutes earlier.

Area forecast discussion, Aug 17, 11:29 AM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1229 PM CDT TUE AUG 17 2010

.UPDATE...FOR AVIATION.

&&

.AVIATION...18Z TAFS.

A SFC BOUNDARY WITH DEEP MOISTURE WILL LIFT ACROSS THE AREA
THROUGH THE NEXT 24 HOURS BRINGING UNSETTLED WX. NUMEROUS SHRA AND
TSRA WILL AFFECT CSV TODAY...PROBABLY DIMINISHING THIS EVENING
THEN RAMPING UP AGAIN WEDNESDAY. FOR BNA WILL INCLUDE A TEMPO
GROUP FOR TSRA THIS AFTERNOON AS ACTIVITY MOVES CLOSER. MORE
CONTINUOUS SHRA WITH MVFR CONDITIONS WILL DEVELOP BY WEDNESDAY
MORNING AS DEEP MOISTURE AND LIFT CONVERGE OVER THE AREA. BRIEF
PERIODS OF IFR SHOULD BE EXPECTED UNDER HEAVY TSRA.

&&

.PREV DISCUSSION... /ISSUED 919 AM CDT TUE AUG 17 2010/

UPDATE...
APPROACH OF SOUTHERN PLAINS LOW WL LIFT GULF MOISTURE INTO MID TN
TDAY. INCREASE RAIN CHANGE TO LIKELY NEAR AL BORDER AND S PLATEAU
W/CHC T.

PREV DISCUSSION... /ISSUED 319 AM CDT TUE AUG 17 2010/

DISCUSSION...
ANALYSIS SHOWING FRONTAL BOUNDARY NOW STALLED FROM NEAR TYS DOWN TO
NEAR HSV. SIGNIFICANT DRYING HAS OCCURRED ACROSS THE NORTHWEST BUT
IS MUCH MORE MODERATED TO THE SOUTHEAST. ALOFT...WEAK SOUTHWEST
CONTINUES AS WEAK TROF HANGING ACROSS THE NATIONS MID-SECTION.

FRONTAL BOUNDARY EXPECTED TO LIFT BACK NORTH ALREADY TODAY AS UL TROF
SHARPENS SLIGHTLY...EVENTUALLY SETTING UP ACROSS THE THE CWA LATE
THIS AFTERNOON. THIS WILL ALSO MARK THE RETURN OF DEEPER MOISTURE.
AS INSTABILITY INCREASES THROUGHOUT THE DAY...ISO-SCT SHWRS/STORMS
WILL DEVELOP ACROSS THE SOUTHEAST EARLY THEN SPREAD TOWARD THE
NORTHWEST AS FRONT LIFTS. UL TROF SHARPENS FURTHER TONIGHT AND WED
BEFORE PASSING LATE WED NIGHT. THIS WILL KEEP DEEP MOISTURE AXIS
ACROSS THE MID-SOUTH WHILE SERIES OF IMPULSES PASS AND FRONTAL
BOUNDARY STALLS JUST NORTH. TREND FOR SCT-NUM SHWRS/STORMS WILL
CONTINUE WED AND THU.

UL RIDGING WILL KEEP PCPN MINIMAL THU NIGHT BUT RIDGE WILL WEAKEN
FRI AS NEXT TROF APPROACHES. DEEPER MOISTURE WILL CREEP BACK ACROSS
THE REGION ALLOWING SCT PCPN TO AGAIN FORM...ESPECIALLY FRI
AFTERNOON. THIS UL TROF AXIS WILL TAKE MOST OF THE WEEKEND TO
SWING ACROSS THE MID-SOUTH...WITH ASSOCIATED MORE DEFINE FRONT
WORKING THROUGH LATE SUNDAY. INGREDIENTS AGAIN SUFFICIENT FOR
TREND OF AT LEAST SCT SHWRS/STORMS TO CONTINUE. STRONG UL
RIDGE/DRIER AIR SETTLE IN SUN NIGHT/MON FINALLY BRINGING A DRY
START TO THE WORKWEEK.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13
Hazardous weather outlook, Aug 17, 8:46 AM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
946 AM CDT TUE AUG 17 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-181030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
946 AM CDT TUE AUG 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
GULF MOISTURE WILL INCREASE ACROSS MIDDLE TENNESSEE TODAY AND
TONIGHT. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE
WITH A BETTER CHANCE TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY WEDNESDAY. THE PRECIPITATION
WILL LINGER INTO WEDNESDAY NIGHT. STORM TOTAL RAINFALL OF TWO TO
FOUR INCHES IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

04

The radar

The Nashville radar (KOHX), 139 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 6 flood. Local standard time, as filed.

Flash Flood, Fentress

When
August 17, 12:08 PM CST to 2:30 PM CST
Where
Fentress County, 0.29 mi E of Clarkrange to 0.53 mi W of Clarkrange
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
36.181, -85.015

Water was observed to be several inches deep on roads in Clarkrange.

Flash Flood, Smith

When
August 17, 2:25 PM CST to August 18, 12:15 AM CST
Where
Smith County, 1.85 mi ENE of Kempville to 0.38 mi ENE of Cartwright
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
36.359, -85.839

Sherriff’s office reported several roads in the northeast portion of Smith County with water over the roads, resulting in them being closed.| |Newspapers reported that a section of the roadway was washed out on Dog Branch Road. A large crack on Hartsville Pike developed in the Halls Hill community resulting in closure of the road. Heavy rainfall washed rocks onto State Highway 25 near the Carthage city limits which county's department of transportation had to clear off the road to make it passible again.

Newspapers also reported that Defeated Creek rose to within inches of flooding three mobile homes in the Difficult community. The water rose to the back of the mobile homes which sit along Difficult Road. One family in the 400 block of Difficult Road had to be removed from their home by rescue personnel. Water got inside the Pleasant Shade Grocery and Restaurant. On S.P. McClanahan Road, a PT Cruiser was washed downstream by the heavy rainfall.

Flood, Wilson

When
August 18, 6:08 AM CST to August 19, 12:00 PM CST
Where
Wilson County, Green Hill to Suggs Creek
Cause
Heavy Rain
Property damage
$5.0 million
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
36.230, -86.550

Two feet of standing water occurred between Newby Street and East Spring Street, and also on South Cumberland Street, for a brief period during the morning hours of Thursday, August 19th, resulting from flooding along Sinking Creek. Stoner Creek, one mile west of Mt. Juliet, went over bank full and resulted in flooding. Several water rescues, per water rising in their yards blocking them in their homes, were also required in Mt. Juliet.

Newspapers reported that the railroad track that carries a commuter train, the Music City Star, between Nashville an Lebanon had been washed out between Mt. Juliet and Lebanon. Several business, along with public buildings, in Mt. Juliet experienced flood damage, including David Deaton Karate Studio in the Valley Center on North Mt. Juliet Road and a Fire and Rescue station which is primarily used to houses ambulances behind Mt. Juliet City Hall. Extent of damage to these business were unkown. Floodwaters also covered little league baseball and football fields and also knocked over the new fencing around Charlie Daniels Football Field in Mt. Juliet. Heavy rains closed the Wilson County Fair, the largest fair in Tennessee, for the first time in its 157 year history, for Wednesday night, August 18th.

All of this damage was the result of four inches, to as much as one foot in some locations, of rainfall across areas mainly along and north of Interstate 40.

Flood, Macon

When
August 18, 6:08 AM CST to August 19, 12:15 AM CST
Where
Macon County, Cross Rd to Winklers Xrds
Cause
Heavy Rain
Property damage
$5.0 million
Crop damage
$2.0 million
Reported by
Newspaper
Coordinates
36.620, -86.170

Heavy flooding of low lying areas across the county destroyed tobacco crops that were planted in these areas. Thirty roads across the county were reported to have at least moderate damage, mainly across the eastern portion of the county, with 24 of those roads being closed. Per the wet soil conditions, several trees also fell across county roadways. Emergency officials evacuated about 50 nursing home residents from a facility close to a rising creek. Name and exact location of the creek was unknown.

Newspapers also reported that the counties highway department stated that 96 roads were damaged in the flooding, with 22 of those suffering moderate to severe damage.

All of this damage was the result of 7, to as locally high as 10 inches in a few locations, of rainfall across the county.

Flood, Putnam

When
August 18, 6:15 AM CST to August 19, 12:15 AM CST
Where
Putnam County, Buffalo Vly to Silver Pt
Cause
Heavy Rain
Property damage
$25 million
Crop damage
$500,000
Reported by
Emergency Manager
Coordinates
36.130, -85.780

Pippen Road was under 3 to 4 inches of water. Rickman Road near Spring Creek Road area was reported to be flooded. Swiftly moving water was crossing McBroom Chapel Road. Near this same area, a house was flooded and three vehicles were submerged. Portion of Dodson Branch Highway and Willow Avenue were under 7 to 8 inches of water. Multiple structures across the county received flood damage, including several|home furnished basements, garages, and barns.

Newspapers reported that at least 42 roads, along with a few bridges, were closed across the county, and both Cookeville and Upperman High Schools were damaged. Extent of any damage to county roads, bridges, and both high schools was unknown. Widespread flood damage occurred in the city of Baxter, including flooded parts of Baxter Elementary School which also had the buildings electrical and telephone system damaged due to flooding. Extent of damage in Baxter was unkown.

Newspapers also reported that numerous business in the Cookeville area were also closed due to the flooding, including the shopping center at 541 South Willow Avenue where 4 to 6 inches of water that got into most of the business caused them to be closed up for a week and a half. The complete extent of damage to the business were unknown, but it was reported that several of the business had to replace drywall and flooring that was damaged. A freight train carrying sand derailed near the Frisk Road Railroad Crossing when the tracks were washed away. Several homes also received water damage, including one home in Cookeville that washed off its foundation. Several water rescues also occurred, along with a few livestock, horses, and pet rescues.

Newspapers also reported that more than 25 homes and business across the county sustained uninsured losses of 40 percent or more of their estimated predisaster fair market value, per reports also from the state's small business administration and the Tennessee Emergency Management Agency.

Newspapers also reported that in Bloomington Springs, a number of cars at the ABC Auto Specialists were stacked up upon each other. Also, one whole building of the business was lost. The wife of the owner of the business said that water was over her and her husband's head. Huge trees were reported down in this area also. Cars that they owned were in a nearby creek, of which one was a 1963 Nova SS, which was totally demolished.

All of this damage was the result of up to a foot of rainfall in some locations across the county.

Flood, Jackson

When
August 18, 6:20 AM CST to August 19, 12:15 AM CST
Where
Jackson County, Nameless to 1.31 mi N of Dodson Branch
Cause
Heavy Rain
Property damage
$10 million
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
36.250, -85.700

Defeated Creek rose over its banks. Portions of State Highway 85 were covered with approximately 8 inches of water. The Gladdice Fire Department Building appeared to be flooded. Cummins Mill Road was flooded. Swiftly moving water was reported crossing Rush Fork Road in Bloomington Springs.

Newspapers reported that most roads leading into the Blackburn Fork Creek area had been washed away. In all, 35-45 homes were damaged. Three homes and another was washed away in the Roaring River area. There were also several water rescues, including a 69 year old women whose home had been washed away several hours before on Blackburn Ford Road and near a rising creek in the southern part of the county. County schools were closed on Thursday, August 19th due to the flooding.|Pavement was reported to have been peeled away in long stretches like strips of black tape and the exposed earth has been gouged into knee-deep gullies. This is where hundreds and hundreds of tall trees were uprooted, where shattered parts of trees, masses of driftwood and other debris were all hurled down downstream by the torrent of flood water and dropped in tangled piles as big as houses all along the channel of Blackburn Fork, some standing high beside the road that generally parallels the creek, with some still blocking the road.

Newspapers also reported several small private bridges and roadways across small creeks, along with a 153 foot public bridge, were destroyed or received major damage. Multiple home furnishing and grooming supplies were found outside all over the place in some parts of the county.

Flood, Overton

When
August 18, 6:22 AM CST to August 19, 12:15 AM CST
Where
Overton County, Timothy to Monroe
Cause
Heavy Rain
Property damage
$10 million
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
36.480, -85.400

Several roads across the county were closed due to flooding. A house experienced flooding on Tommy Dodson Highway. In excess of a foot of water was over roads and in houses in and near Sulpher. Six houses in this area had water up to the doors and windows with one of these houses having water to middle of its doors. A boat was also used to rescue an elderly woman from her house in this area.

Newspapers reported that 75 roads received damage, along with 20 of those roads being destroyed. In addition to this, 70 homes were damaged. Extent of damage to individual homes was unknown. Some vehicles were also damaged, including a car that was nearly submerged when water covered the roadway on State Highway 293 near Ramsey's Market. A few swift water rescues were also preformed across the county. Many bridges and electrical services were also damaged. Extent of damage to bridges and electrical services was unknown. County schools were also closed and let out early on Wednesday, August 18th, because of the flooding.

Newspapers also reproted that tree structures were destroyed, 10 with major damages, 12 with moderate damage, and 30 with minor damage. Several small wood framed structures were also washed away. Several pets were also rescued from multiple flooded homes. Spring Creek overgrew its banks and caused additional flooding problems. Many fences across the county were also destroyed.

All of this damage was the result of a little more than seven inches of rainfall that had fallen across the county.

Flood, Fentress

When
August 18, 7:00 AM CST to August 19, 12:15 AM CST
Where
Fentress County, 2.43 mi WSW of Pine Haven to 2.81 mi E of Pine Haven
Cause
Heavy Rain
Property damage
$5.0 million
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
36.440, -84.972

South Main Street was covered in about a foot of water near York High School. A tree was also reported down on State Highway 52 West.

Newspapers reported that considerable flooding occurred in some areas of the county, causing considerable damage to several roads, including the complete washout of West Cave Road, State Highway 154, at the intersection at the intersection of State Highway 52 west of Jamestown. The heavy rainfall was also responsible for washing out a water line on Glenobey Road.

All this damage was the result of more than 5 inches of rain falling in less than 4 hours in some parts of the county.

Flash Flood, Lewis

When
August 18, 1:00 PM CST to August 19, 12:15 AM CST
Where
Lewis County, 4.33 mi SE of Blondy to 4.19 mi SE of Blondy
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
35.519, -87.486

Car was stuck on Grinders Creek Road near State Highway 20 as flood waters came over the road.

Flash Flood, Humphreys

When
August 18, 1:40 PM CST to 8:40 PM CST
Where
Humphreys County, 1.48 mi E of Buffalo to 1.36 mi E of Buffalo
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
35.878, -87.804

State Highway 13 in the southern part of the county was flooded and impassable.

Flash Flood, Wayne

When
August 18, 5:00 PM CST to 7:37 PM CST
Where
Wayne County, 4.51 mi W of Waynesboro to Ransom Stand
Cause
Heavy Rain
Property damage
$8.0 million
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
35.320, -87.850

Numerous county roads were closed county wide. A total of seven roads are impassable along with two roads being washed out. Public also reported extensive flooding on Flat Gap Creek Road with one house having a foot of water in the house.

Newspapers reported that flooding damaged six buildings on Houston Road, and two on Flat Gap Road. Three of these were homes which were virtually destroyed. From three to four inches of water invaded the homes, covering floors with water, debris, and mud. The rushing water was even forceful enough to completely lift two buildings of their foundations, depositing one 150 yards away, right in the middle of Indian Creek Road. The other was stopped when it crashed into some trees.

Newspapers also reported that a small white wood framed building that was as a family/community house of worship on Flat Gap Road was shoved off of its foundation and pushed some distance. The house collapsed in on itself as it came to rest against some trees in the Vickery yard. Other little outbuildings were also washed away.

All of this damage was caused by total rainfall amounts of eight inches to as much|as one foot of water in the Flat Gap Creek/Houston Communities.

Flash Flood, Sumner

When
August 19, 1:30 AM CST to 2:15 AM CST
Where
Sumner County, 1.49 mi NNW of Trousdale to 1.95 mi S of Cairo
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
36.420, -86.411

Numerous roads were closed due to flooding in Gallatin.

Newspapers reported that seven people were rescued during the flash flooding in Gallatin.

Flash Flood, Wilson

When
August 19, 1:30 AM CST to 2:15 AM CST
Where
Wilson County, 1.96 mi WSW of Mt Juliet to 0.86 mi NE of Greenlawn
Cause
Heavy Rain
Property damage
$22 million
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
36.185, -86.550

Several homes and businesses were impacted by flooding during the early morning of August 18th. Numerous roads were closed and there were several water rescues.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256800, 256802, 256914, 257769, 256988, 257214, 256893, 257216, 257222, 256803, 256912, 256913, 259146.